Alert archive / Massachusetts / Gale Watches in 2020

Gale Watch 3, NWS Boston/Norton, MA

January 9, 2020

NWS Boston/Norton, MA issued this gale watch at Jan 9, 2020, 10:39 AM EST. It took effect at Jan 10, 2020, 3:00 AM EST. It was in force for 65 min.

The area

The counties it named.

The facts

Issued
Jan 9, 2020, 10:39 AM EST (15:39 UTC)
In effect from
Jan 10, 2020, 3:00 AM EST
Expired
Jan 10, 2020, 4:05 AM EST
In force
65 min
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Jan 9, 7:11 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Jan 9, 7:11 AM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
711 AM EST Thu Jan 9 2020

.SYNOPSIS...

High pressure from the Great Lakes builds over New England today
bringing cold and dry weather. The high moves east tonight, with
milder air and increasing southwest winds on Friday. Warming
continues Saturday and Sunday with near record highs possible. A
cold front may bring brief downpours Sunday. Dry conditions
under high pressure then settles in for Sunday night into
Monday, with temperatures trending cooler.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
620 AM Update...

No changes to the forecast.

Previous discussion...

High pressure builds in with dry weather through the day. The
ridgeline may be west of us this morning, which would maintain
enough of a pressure gradient for wind. But with the high moving
overhead this afternoon, expect winds to become light.

With the cold advection diminishing, expect a shallow mixed
layer. Mixing to 950 mb would support sfc high temps in the
20s, while mixing to 925 mb would support low to mid 30s. After
a chilly start with temps mostly in the teens, expect
temperatures to top out at 25 to 35.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight...

High pressure moves offshore bringing fair dry weather. The
early night will have mostly clear skies and light wind. This
should allow a period of radiational cooling through midnight,
bringing temperatures in the upper teens and lower 20s.
Southerly winds increase later at night, bringing somewhat
warmer temperatures after midnight.

Friday...

Mild southwest flow in place through the day. A cold front
moving through the Great Lakes approaches Northern New England
later in the day. This will spread clouds into southern New
England. But that southwest flow should block the front from
getting too close, and the bulk of showers ahead of the front
should be aimed for Northern NY and Northern New England. At
best there could be a few showers in Northwest Massachusetts
late in the day. Unhindered, sfc temps could reach the 50s. But
with increasing and thickening clouds, max temps in the 40s to
around 50 seems more likely.

The southwest flow does bring strong winds in above the
subsidence inversion, with 50-kt winds at 850 mb. This may bring
winds of 25-30 kt at the sfc, especially near the coast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Main concerns...

* Increasing southwest winds on Saturday into early Sunday.
  Potential for speeds to approach Wind Advisory levels across
  southeast MA and far southern RI.
* Near record highs Saturday and Sunday with temperatures remaining
  mild at night.
* Precipitation chances through the weekend, but a washout is not
  expected. Could have some rumbles of thunder late Saturday night
  into Sunday morning with heavier rain possible.
* Cooler temperatures early to the middle of next week.

Details...

Friday night through Saturday...

A northern stream trough will lift from northern Ontario into
eastern Hudson Bay by Saturday morning. The southern stream trough
will lift from the Southern Plains into the Mid Mississippi River
Valley through the day. There is good agreement amongst the latest
deterministic guidance in a slower progression of the trough when
compared to previous runs. In response to the trough, a surface low
develops across the Lower Mississippi River Valley and lifts toward
the central Great Lakes along a stalled out cold front, which
extends into the eastern Great Lakes.

The pressure gradient will tighten up in response to the departing
high to the east and deepening low to the west. There will be a
40 to 60 kt low level jet in place, but am uncertain how much of
this flow will translate to the surface. Based on low level lapse
rates do not anticipate good mixing especially with the cloud cover
in place. Think the best shot to tap into these higher winds is
across southern coastal areas and southeast MA. Potential for gusts
to get up to Wind Advisory level speeds, but not overly confident in
this based on the current mixing anticipated.

Expect near record warmth with +5 to +12 degree 850 hPa air
advecting in from the southwest. Temperatures will generally
be in the mid to upper 50s with some spots in the lower 60s across
eastern MA.

Sunday...

The trough located over the Mid Mississippi River Valley will lift
northeastward late on Saturday into northern Maine by Sunday
evening. There is some uncertainty in a potential secondary low
developing across the eastern Great Lakes early on Sunday as the
primary low lifts into the central Great Lakes. If a secondary low
develops and deepens there will be a better shot for heavier
precipitation across southern New England. If the secondary low does
not develop then I think that the heavier precipitation will stay
north and west of the region. Will need to hammer down these details
as PWATS will be 1 to 1.5 inches early on Sunday, which is near
or above the 90th percentile based on SPC Sounding Climatology for
CHH, ALB, OKX and GYX.

There is potential for a few thunderstorms with a few hundred J/kg
of MUCAPE available. Expect temperatures to remain mild with Sunday
morning lows in the 50s.

The system will keep lifting northeastward on Sunday into northern
New England during the afternoon. Flow aloft will gradually shift to
the west during the afternoon once the low lifts north of the region
and begin advecting cooler air in. Despite this still expect near
record warmth with highs being similar if not a few degrees warmer
than Saturday. Temperatures range from the mid 50s to the mid 60s.

There is potential for precipitation to end a bit quicker than
currently forecast as the dry slot moves in. Still too far away to
hammer down these details, but will be something to keep an eye on.
Due to the uncertainty of the single/dual low and dry slot have
kept a general blend of guidance.

Monday/Tuesday/Wednesday...

Expect drier weather on Monday.

Monday will feature an upper trough sliding from the Mid Mississippi
River Valley into northern Maine by the evening. In the mid levels a
weak ridge axis will slide through just ahead of the upper trough.
This will keep us in more clouds than sunshine, but expect dry
conditions. It will be colder as 0 to -5 degree Celsius 850 hPa air
advects in from westerly flow aloft. Monday morning lows range from
the mid 20s to the mid 30s. Highs top out in the low to mid 40s.

Confidence in the forecast lowers on Tuesday and Wednesday. Though
the latest deterministic guidance depicts a dry Tuesday, this is not
the case when looking at the GEFS and EPS guidance. Will need to see
how a shortwave lifting in from the Central Plains interacts with a
frontal boundary stalled offshore. Things breakdown further on
Wednesday with lots of spread between guidance. Kept a general blend
of guidance due to the uncertainty.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12Z Discussion...

High pressure building into the region today. This will bring
clear skies and relax the pressure gradient. This will result in
gusty winds diminishing. Anticipate gusts to cease by roughly
15Z to 22Z per the RAP/GLAMP guidance.

Today... High confidence. VFR through the day. Northwest winds
gusting to 20-25 kts this morning, but will be diminishing and
become light this afternoon.

Tonight... High confidence. VFR. Light winds through midnight,
trending to a light southerly wind late at night.

Friday... High confidence. VFR. MVFR cigs spreading into CT
River Valley mid to late Friday morning. Expect these ceilings
to spread north and eastward after 18Z. Increasing southwest
wind with gusts of 25 to 30 kt during the afternoon.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Friday Night through Monday/...

Friday Night: Mainly MVFR, with local IFR possible. Breezy.
Slight chance SHRA.

Saturday: Mainly MVFR, with local VFR possible. Windy with
gusts up to 35 kt. Chance SHRA.

Saturday Night: MVFR. Strong winds with gusts up to 45 kt. SHRA
likely.

Sunday: Mainly VFR, with areas MVFR possible. Strong winds with
gusts up to 45 kt. SHRA likely.

Sunday Night: VFR. Windy with local gusts up to 30 kt.

Monday: Mainly MVFR, with local IFR possible.

&&

.MARINE...
620 AM Update...

Updated winds based on observations across the waters. Have
removed the Gale Warnings, but hoisted a Small Craft based on
observations. Otherwise forecast falls in line.

Previous discussion...

Today... High confidence. Diminishing winds through the day,
but there could be wind gusts to 30 kt in the morning,
supporting a transition period to Small Craft Advisories. Winds
should diminish below that threshold this afternoon. Diminishing
wind will also mean subsiding seas, with heights dropping below
5 feet by evening.

Based on observed winds, will change Gale Warnings to Small
Craft Advisory.

Tonight... High confidence. High pressure will bring light wind
and light seas early. Southwest winds will increase after
midnight with Small Craft conditions redeveloping later at
night.

Friday... High confidence.

High pressure offshore with southwest winds in place through the
day. Winds above the surface will reach 50 kt, which would
support wind gusts to 30 kt at the surface. If these winds off
the surface came in any stronger, there would be a potential for
southwest gales. This will need to be monitored.

Outlook /Friday Night through Monday/...

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.

Saturday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 11 ft. Slight chance of rain showers.

Saturday Night through Sunday: Moderate risk for gale force
winds with gusts up to 40 kt. Rough seas up to 16 ft. Rain
showers likely.

Sunday Night: Winds less than 25 kt. Rough seas up to 10 ft.

Monday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers.

&&

.CLIMATE...

Record warmest lows for Saturday Jan 11th...

BOS 45/1983
ORH 37/1972, 1983 and 2017
BDL 41/1924
PVD 43/1924

Record highs for Saturday Jan 11th ...

BOS 62/1975
ORH 58/1924
BDL 60/1983
PVD 61/1975

Record highs for Sunday Jan 12th...

BOS 61/1913, 1975 and 2017
ORH 59/2018
BDL 60/2018
PVD 62/2018

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until noon EST today for ANZ231>235-237-
     251.
     Small Craft Advisory until 11 AM EST this morning for ANZ230-
     236.
     Small Craft Advisory until 6 PM EST this evening for ANZ250-
     254>256.

&&

SYNOPSIS...WTB/BL
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...BL
AVIATION...WTB/BL
MARINE...WTB/BL
CLIMATE...
Hazardous weather outlook, Jan 9, 3:56 AM EST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
356 AM EST Thu Jan 9 2020

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-100900-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
356 AM EST Thu Jan 9 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, New Hampshire,
southern New Hampshire, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-232>237-255-256-100900-
Boston Harbor-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
356 AM EST Thu Jan 9 2020

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-250-251-254-100900-
Cape Cod Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
356 AM EST Thu Jan 9 2020

...GALE WARNING IN EFFECT UNTIL 8 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 4:03 AM ESTSmall Craft AdvisoryBOX13 hr
Jan 9, 10:39 AM ESTSmall Craft AdvisoryBOX41 hr

Nearby

Gale Watches in Massachusetts, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.